Iowa, 2025

Damaging Wind in Iowa, July 11, 2025

July 11, 2025 · NWS FSD · 1 event in 1 county or zone

An eastward moving cold front resulted in a broken line of thunderstorms impacting portions of northwest Iowa during the evening of July 11. With only 1,500 J/kg of instability and weak shear, the severe thunderstorm risk was minimal, but the strongest cluster of thunderstorms produced isolated wind gusts up to 59 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An eastward moving cold front resulted in a broken line of thunderstorms impacting portions of northwest Iowa during the evening of July 11. With only 1,500 J/kg of instability and weak shear, the severe thunderstorm risk was minimal, but the strongest cluster of thunderstorms produced isolated wind gusts up to 59 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 11, 5:43 PM CST, 2 hours 42 minutes earlier. Its key messages:

  • Wildfire smoke moving in behind a cold front this evening is reducing visibility below 3 miles at times. Additional wildfire smoke moves into the region tomorrow afternoon and evening, reducing visibility and air quality.
  • A low end (level 1 of 5) risk of severe storms develops by late this afternoon, as a cold front brings scattered thunderstorms southward into the region. The main threats with the strongest storms will be up to quarter sized hail, strong winds up to 60 mph, and heavy downpours. An isolated funnel cloud or landspout is possible, mainly along the cold front itself.
  • Temperatures cool Saturday, but heat and humidity build back in for Sunday through Tuesday. Cooler temperatures return for the middle and end of next week.
  • Thunderstorm risks return for Sunday through Tuesday, with some threat of severe storms possible.
Area forecast discussion, Jul 11, 5:43 PM CST, 2 hours 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
643 PM CDT Fri Jul 11 2025

.KEY MESSAGES...

- Wildfire smoke moving in behind a cold front this evening is
  reducing visibility below 3 miles at times. Additional
  wildfire smoke moves into the region tomorrow afternoon and
  evening, reducing visibility and air quality.

- A low end (level 1 of 5) risk of severe storms develops by
  late this afternoon, as a cold front brings scattered
  thunderstorms southward into the region. The main threats with
  the strongest storms will be up to quarter sized hail, strong
  winds up to 60 mph, and heavy downpours. An isolated funnel
  cloud or landspout is possible, mainly along the cold front
  itself.

- Temperatures cool Saturday, but heat and humidity build back in
  for Sunday through Tuesday. Cooler temperatures return for
  the middle and end of next week.

- Thunderstorm risks return for Sunday through Tuesday, with
  some threat of severe storms possible.

&&

.DISCUSSION...
Issued at 309 PM CDT Fri Jul 11 2025

A few showers and weak thunderstorm persist east of I-29 this
afternoon. Should see these showers and storms drift
east/southeastward over the next couple of hours. At the same time,
a cold front has pushed into the area from the northwest. This front
will serve as the focal point for new showers and thunderstorms to
develop on with convective initiation expected over the next 2 to 3
hours or so. Storms look to be initially discrete before some
upscale growth leads to a broken line/cluster of storms. CAPE value
will be sufficient at around 1,500 J/kg of instability but shear
will be quite weak on the order of 25 knots or less. That said,
still think an isolated chance for quarter size hail and damaging
winds to 60 mph is possible. The other aspect to the storms is the
potential for funnels or even a landspout. This potential is being
driven from the vorticity along the front itself. Despite the
fronts vorticity, LCL's are decently high at around 4,000 to 5,000ft
so it may be a bit more difficult to any funnel to touch the ground.
Any chance for storms will come to an end by midnight as the showers
and storms push east of the area. Low temperatures will fall to the
upper 50s to low 60s.

High pressure will push into the Northern Plains on Saturday,
delivering dry and quiet conditions for the area. 850 mb
temperatures will warm to the teens aloft. Mixing these temperatures
to the surface will result in high temperatures in the upper 70s and
80s. Dew points will lower to the 60s to low 60s, which will keep
humidity values down to 30-60%, lowest west of the James River.
Thus, Saturday will be a nice day though there could be some
wildfire smoke both aloft and at the surface. Low temperatures will
fall to the upper 50s to low 60s overnight.

Sunday will be a hotter day as highs warm to the 80s to 90s, warmest
west of the James River. Southerly return flow on the backside of
the previously mentioned departing surface high. Dew points will
moisten to the 60s to even up to about 70F. This will increase
humidity values and also result in CAPE values up to 1,500 to 2,000
J/kg. Effective shear value will be sufficient on the order of about
30 knots but lift is questionable. A shortwave trough will reside
east of the forecast area, providing upper level subsidence across
the Northern Plains. However, a weak shortwave trough at 700 mb will
push into the area. A weak surface trough will push through the area
which could result in another chance for showers and thunderstorms.
This potential is quite uncertain though given the weak forcing that
is in place. As of now, the ensembles only show a low 10-30% chance
for rainfall amounts to exceed a tenth of an inch throughout the
day. Have left model blended PoPs at this time but trends will be
monitored.

Zonal flow sets up for the beginning of next week. This will promote
broad southerly flow into the Northern Plains, promoting humid
conditions across the area. High temperatures will remain near to
above average in the 80s and 90s. With weak shortwave troughs
passing through the upper level flow, chances for showers and
thunderstorms are possible. As of now, it looks like storm chances
will increase heading into Monday evening as forcing for ascent
strengthens. This chance for storms will persist through Tuesday as
a cold front passes through the forecast area throughout the day.
Given sufficient instability and enough shear in place, this could
lead to additional chances for showers and storms, some of which
could be strong to severe. Machine learning guidance also supports
this possibility as these models show about a 5-15% chance for
strong to severe storms. Will keep an eye on this potential over the
weekend.

Rain chances look to continue for Wednesday and Friday next week as
shortwave trough continue to track through the upper level flow.
Details of these waves is uncertain at this time so have left model
blended PoPs. In terms of temperatures, highs look to cool to near
to below average in the 70s to up to about 80F. Lows will fall to
the 50s and 60s overnight.

&&

.AVIATION /00Z TAFS THROUGH 00Z SUNDAY/...
Issued at 630 PM CDT Fri Jul 11 2025

Watching showers/storms develop over northwestern IA into far
southeastern SD and into northeastern NE. Not expecting impacts
to the KFSD terminal, but if this developing line holds
together, showers/storms are expected to move into the KSUX
airspace after 01z. Showers/storms move southeast through
tonight. An additional area of showers and very isolated
lightning continue to move east through central SD. Given the
weakening trend of this area as it moves toward the James
Valley, will keep any -SHRA mention out of KHON. Have seen some
wind gusts around 30 knots with the CAA this evening and these
may continue into tonight.

Otherwise, wildfire smoke is reaching the surface this evening
behind the front, with a couple of hours of MVFR to upper end
IFR visibility. Additional wildfire smoke aloft and at the
surface moves in through the day Saturday, leading to reduced
visibility and air quality.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Meyers
AVIATION...SG
Hazardous weather outlook, Jul 11, 5:48 PM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
648 PM CDT Fri Jul 11 2025

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-130000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
648 PM CDT Fri Jul 11 2025

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Wildfire smoke at the surface is leading to reduced visibility and
poor air quality this evening. Conditions should last a couple of
hours at any one location, with improvement later tonight.

Isolated strong to severe storms are possible this evening into
tonight. Hail to the size of quarters and wind gusts to 60 mph are
the main threats.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Additional wildfire smoke at the surface and aloft returns Saturday.
This will lead to reduced visibility and poor air quality, especially
during the afternoon and evening hours. Use caution and limit time
outdoors if sensitive to smoke.

Thunderstorms, possibly some strong to severe, return Sunday through
early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sioux Falls radar (KFSD), 156 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clay

When
July 11, 8:25 PM CST to 8:27 PM CST
Where
Clay County, 0.51 mi W of Webb
Measured
51 kt (59 mph) measured gust
Reported by
Public
Coordinates
42.950, -95.010

Thunderstorm wind gusts measured by a personal weather station at Webb.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287166.